Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 99, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Nov 19, 2019, 8:07 PM PST for Imperial County, Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2019, 8:07 PM PST (04:07 UTC)
- Expired
- Nov 20, 2019, 12:00 AM PST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 105 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 4.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
843
WGUS55 KPSR 200407
FFWPSR
CAC025-065-200800-
/O.NEW.KPSR.FF.W.0099.191120T0407Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
807 PM PST Tue Nov 19 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
North central Imperial County in southeastern California...
Riverside County in southern California...
* Until midnight PST.
* At 804 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over one inch of rain has
fallen. An additional inch of rain is possible. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Midland.
* This includes the following highways...
CA Interstate 10 between mile markers 110 and 137.
CA Route 177 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3408 11473 3384 11478 3345 11492 3333 11503
3344 11539 3368 11533 3408 11517
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SDB1 follow-up statement
938
WGUS75 KPSR 200518
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
918 PM PST Tue Nov 19 2019
CAC025-065-200800-
/O.CON.KPSR.FF.W.0099.000000T0000Z-191120T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
918 PM PST Tue Nov 19 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST FOR
NORTH CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 917 PM PST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Midland.
This includes the following highways...
CA Interstate 10 between mile markers 110 and 137.
CA Route 177 between mile markers 11 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3408 11473 3384 11478 3345 11492 3333 11503
3344 11539 3368 11533 3408 11517
FLASH FLOOD...RADAR INDICATED
$$
SDBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 4:25 PM PST, 3 hours 42 minutes earlier.
Area forecast discussion, Nov 19, 4:25 PM PST, 3 hours 42 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
525 PM MST Tue Nov 19 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
A series of strong low pressure systems will bring periods of heavy
rain with embedded thunderstorms through tomorrow evening,
especially from the Colorado River eastward. The strongest storms may
also contain gusty winds Wednesday. Temperatures will fall below
normal during this unsettled weather before clearing begins on
Friday. Moist conditions will persist over the weekend, though no
additional rain is anticipated.
&&
.DISCUSSION...
Convection developed early this morning across northern Sonora and
has propagated northward into south-central Arizona ahead of a
pronounced Theta-E boundary. Latest mesoanalysis shows much of
Arizona generally lacks instability, with MLCAPEs > 500 J/kg
confined to far southern Arizona. Nevertheless, low-level dewpoints
in the 20s and 30s ahead of the boundary have helped to enhance
evaporation and downdrafts with peak gusts up to 35 mph across
Maricopa and Pinal counties, which has been sufficient to produce
areas of patchy blowing dust. Behind the boundary, conditions have
moistened considerably with dewpoints increasing into the 50s and
even lower 60s at Yuma.
Activity this afternoon generally materialized a few hours faster
than anticipated and model performance (including the HREF and
local CAMs) has struggled. In these scenarios, it is prudent to rely
on a HRRR time-lagged ensemble for the near-term, which indicates
that scattered showers will persist across south-central Arizona
through this evening. Latest IR satellite shows cooling cloud tops
across Pima County and it's reasonable to expect this activity will
lift northward this evening around the Baja Peninsula closed low. A
Flash Flood Watch remains in effect, though the relatively fast
storm motion of the convection may limit the flood threat.
Models remain in good agreement that the focus will shift westward
overnight as vorticity and jet-forced ascent increases ahead of a
closed low diving down the central California coast. NAEFS continues
to highlight the central Colorado River Valley with PWAT percentiles
exceeding the 99th percentile. Consequently, the strongest cells will
be capable of producing a very quick 1 to 2 inches, which could lead
to flash flooding. This is reflected in the latest official
forecast, which again is weighted heavily towards the WPC QPF.
Predictability is expected to increase Wednesday as a broken line of
convection develops ahead of the aforementioned low pressure system
and migrates eastward across Arizona. A low-level jet
intensifying to 40 kt will approach an all-time maximum across
southern Maricopa County late Wednesday morning. Although the wind
profile won't be ideal for training cells, some back-building along
and ahead of the line will enhance the threat of flash flooding.
Latest HREF also suggests the strongest storms will be capable of
producing wind gusts as high as 50 mph. General consensus is that the
line of storms will move east of Gila County Wednesday evening, with
isolated showers generally dissipating elsewhere.
GEFS ensembles continue to show the closed low filling across
northern Arizona Thursday. However, the cold pool aloft
will lead to increased instability and promote the development of
additional showers across Arizona. The low will move east of the
region Friday, though low-level moisture will linger through the
weekend. Latest ECMWF EPS suggests another upper low will be pinched
off in the eastern Pacific during the weekend along with a
propensity towards another Rex Block. This will yield a slight
warming trend across the Desert Southwest into early next week,
though temperatures will remain below normal.
.AVIATION...Updated at 0025.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
A series of weather systems will continue to bring widespread
showers, moderate to heavy at times, to the greater Phoenix area
this evening and through the day (at least) on Wednesday. In
general, we are looking at RA/SHRA to affect the terminals through
the TAF period, but there is sufficient instability to permit
isolated thunderstorms at times mainly during the evening hours
today. For now, due to model inconsistencies with timing/location of
convective cells, decided to leave thunder out of the TAFs and will
simply amend as needed should storms start to threaten the
terminals. Expect a thunder threat through at least 05z but
diminishing after that and into the morning on Wednesday. Again,
thunder might become an issue mainly Wednesday afternoon as a front
approaches from the west, but confidence in timing/location of
storms is too low to mention that far out in the TAF period.
Outside of thunder threats, 2 additional significant aviation issues
expected: CIGs and wind. Winds will stay generally southeast this
evening mostly 15kt or less, then strengthen later tonight and into
the morning Wednesday - favoring the south. Expect generally south
winds to persist for most of the day Wednesday ahead of the slowly
approaching front. Winds should turn to the southwest behind the
front but this will not likely occur til after 22z. Potential is
there for quite breezy south wind from mid morning into mid
afternoon with gusts over 30kt likely and sustained 20kt or higher
likely as well. This may pose crosswind issues, especially at KPHX.
CIGS also become an issue, dropping below 6kt feet by around 06z
this evening and becoming lowest mainly from 12z to 18z Wed. before
starting to slowly increase. CIGs may occasionally fall below 3k
feet especially during heavier showers or storms. Cannot rule out
CIGs briefly below 2k but should it happen it would not persist for
very long, especially at KPHX. Visibility may also drop below 5sm at
times under periods of heavier rain or thunderstorms. Overall opted
to paint a slightly more optimistic appraisal of the situation in
the TAFs especially at longer time ranges but know that conditions
could easily become more of a concern especially during the day on
Wednesday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Two weather systems will continue to bring showers to the southeast
California/southeast Arizona deserts this evening into the afternoon
on Wednesday. As of 5 pm convection has been very isolated in far SE
California but expect coverage to become more scattered as the
evening progresses; CIGS should drop into the 5-7k range for the
most part with locally lowered CIGs in heavier showers or storms.
Given low expected storms coverage, opted to leave out mention of
storms for now but will amend if needed. Conditions should graudally
improve during the afternoon Wednesday behind a cold front that will
be moving into the Arizona deserts. Winds will favor the southwest
to west at KIPL - especially later this evening and during the day
on Wednesday, and could become rather breezy during the day with
occasional gusts approaching 30kt. Winds to favor the south to
southwest at KBLH for most of the TAF period with breezy conditions
at times during the day tomorrow.
&&
.FIRE WEATHER...
Thursday through Monday:
Showers will continue to percolate through the eastern districts
Thursday while drier conditions work into the western districts.
More widespread dry weather will finally spread into the region over
the weekend. Regardless, given the pronounced wet weather preceding
this period, fuels across the majority of the area will be quite
moist for an extended period. Temperatures will cool substantially
Thursday, then only rebound near the seasonal average over the
weekend while humidity levels likely will not fall below 50% for an
extended period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Wednesday evening for AZZ534-537>563.
Flash Flood Watch through Wednesday afternoon for AZZ530>533-535-
536.
CA...Flash Flood Watch through Wednesday afternoon for CAZ564-565-
567- 569-570.
&&
DISCUSSION...Hirsch
AVIATION...CB
FIRE WEATHER...MOIn the hours before
Special weather statement, Nov 19, 3:42 PM PST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
442 PM MST Tue Nov 19 2019
AZZ553-554-200030-
Northwest Pinal County AZ-West Pinal County AZ-
442 PM MST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 530 PM MST...
At 441 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Chui-Chu, or 16 miles west of Casa Grande, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Casa Grande and Stanfield.
This includes the following highways...
AZ Interstate 8 between mile markers 154 and 169.
AZ Route 347 between mile markers 161 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 11217 3304 11202 3298 11175 3279 11184
3277 11191 3276 11205 3272 11207 3272 11214
3269 11215
TIME...MOT...LOC 2341Z 204DEG 28KT 3282 11200
INSSpecial weather statement, Nov 19, 4:04 PM PST, 4 hours 3 minutes before
Special Weather Statement National Weather Service Phoenix AZ 504 PM MST Tue Nov 19 2019 AZZ554-559-200030- Sonoran Desert Natl Monument AZ-West Pinal County AZ- 504 PM MST Tue Nov 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 530 PM MST... At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles south of Freeman, or 24 miles southeast of Gila Bend, moving north at 35 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Freeman and Big Horn. This includes AZ Interstate 8 between mile markers 134 and 148. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3264 11226 3266 11245 3298 11244 3296 11215 TIME...MOT...LOC 0003Z 188DEG 30KT 3273 11235 INS
Special weather statement, Nov 19, 4:12 PM PST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
512 PM MST Tue Nov 19 2019
AZZ553-200045-
Northwest Pinal County AZ-
512 PM MST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 545 PM MST...
At 512 PM MST, Doppler radar was tracking a strong thunderstorm over
Toltec, or 8 miles southeast of Casa Grande, moving north at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Casa Grande, Coolidge, Arizona City, Toltec, Arizola, Randolph, La
Palma and Blackwater.
This includes the following highways...
AZ Interstate 10 between mile markers 187 and 204.
AZ Interstate 8 between mile markers 175 and 178.
AZ Route 87 between mile markers 126 and 134, and between mile
markers 136 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3304 11174 3299 11146 3283 11154 3276 11162
3273 11167 3274 11174
TIME...MOT...LOC 0012Z 188DEG 29KT 3279 11164
INSSpecial weather statement, Nov 19, 4:38 PM PST, 3 hours 29 minutes before
Special Weather Statement National Weather Service Phoenix AZ 538 PM MST Tue Nov 19 2019 AZZ538-539-559-200115- Sonoran Desert Natl Monument AZ-Gila Bend AZ-Tonopah Desert AZ- 538 PM MST Tue Nov 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM MST... At 538 PM MST, Doppler radar was tracking a strong thunderstorm near Gila Bend, moving north at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gila Bend, Gila Bend Auxiliary Field, Bosque and Cotton Center. This includes the following highways... AZ Interstate 8 between mile markers 117 and 127. AZ Route 238 between mile markers 1 and 11. AZ Route 85 between mile markers 119 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3281 11257 3284 11273 3312 11272 3308 11248 TIME...MOT...LOC 0038Z 188DEG 26KT 3289 11264 INS
Special weather statement, Nov 19, 6:03 PM PST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
603 PM PST Tue Nov 19 2019
CAZ564-565-567-200245-
Chuckwalla Mountains CA-Imperial County Southeast CA-
Imperial Valley CA-
603 PM PST Tue Nov 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IMPERIAL COUNTY UNTIL 645
PM PST...
At 603 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles north of Algodones Dunes to 20 miles
east of Brawley to 8 miles northeast of Holtville. Movement was north
at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Glamis.
This includes the following highways...
CA Interstate 8 between mile markers 52 and 64.
CA Route 78 between mile markers 23 and 49.
CA Route 98 between mile markers 45 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3302 11539 3323 11523 3332 11497 3303 11495
3288 11508 3269 11511 3268 11529
TIME...MOT...LOC 0203Z 182DEG 25KT 3308 11504 3300 11518 3288 11525
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 5:14 PM PST | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Nov 19, 5:54 PM PST | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Nov 19, 6:03 PM PST | Special Weather Statement | PSR | Imperial | 42 min |
| Nov 19, 7:07 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Nov 19, 8:20 PM PST | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Nov 19, 9:10 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside, San Bernardino | 3 hr |
| Nov 19, 9:25 PM PST | Special Weather Statement | PSR | Imperial | 35 min |
| Nov 19, 9:50 PM PST | Areal Flood Advisory | PSR | Imperial, Riverside | 4 hr |
| Nov 19, 9:57 PM PST | Special Weather Statement | PSR | Imperial | 48 min |
| Nov 19, 10:35 PM PST | Areal Flood Advisory | PSR | Imperial | 4 hr |
| Nov 19, 11:09 PM PST | Flash Flood Warning | PSR | Imperial, Riverside, San Bernardino | 5 hr |
| Nov 19, 11:17 PM PST | Flash Flood Warning | PSR | Riverside | 4 hr |
| Nov 19, 11:33 PM PST | Flash Flood Warning | PSR | Imperial | 4 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.